Missouri, 2021Flash Flooding and Flooding in Missouri, December 17 to 18, 2021
December 17 to 18, 2021 · NWS SGF · 31 events in 8 counties and zones
A stalled front interacted with a moist airmass over the region as upper level disturbances moved parallel to the front, producing training thunderstorms over the region through afternoon and evening. Flash flooding occurred south of Highway 60 during the evening as rainfall amounts between 2 and 6 inches occurred in a 24 hour period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled front interacted with a moist airmass over the region as upper level disturbances moved parallel to the front, producing training thunderstorms over the region through afternoon and evening. Flash flooding occurred south of Highway 60 during the evening as rainfall amounts between 2 and 6 inches occurred in a 24 hour period. Some locations saw the bulk of the rain fall in less than 6 hours. One flash flood fatality occurred in Howell County near Mountain View around 10 PM CST when a 71-year old male attempted to drive through a flooded low water crossing on Highway Y at Gill Branch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 17, 3:19 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Dec 17, 3:19 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
319 PM CST Fri Dec 17 2021
Key Messages:
1. Flooding possible over southern Missouri late this afternoon
into the evening as periods of heavy rain move over areas from
Branson into south central MO.
2. Colder Saturday night with lows in the 20s, wind chills in the
teens.
3. Remaining dry with above normal temperatures ending out the work
week.
.SHORT TERM...(This evening through Sunday)
Issued at 146 PM CST Fri Dec 17 2021
A Flood Watch has been issued until midnight for areas along the
Arkansas border.
A warm front was slowly lifting northward into northern Arkansas
this afternoon leading to a band of showers with scattered
thunderstorms with heavier rainfall from northern Arkansas into
southern Missouri...with an H8 front demarking the northern edge
of the band closer to I-44. KSGF precipital water at 12z was 0.84
and has likely climbed to at or above an inch...pushing the
climatology maximum for December.
IR satellite shows one area of stronger lift over south central
Missouri...with cloud tops cooling again to the west further
raising the concern for flooding over southern Missouri ahead of
an approaching cold front. Note that the H8 winds are veered to
the southwest to mitigate full potential for training cells, but
the combination of unseasonable moisture, MUCAPE of 500-750 j/kg
and additional moderate to heavy rain falling on areas that
received 1-2 inches of rain today prompted the issuance of a short
fuse Flood Watch.
The rain will be quicker to clear in the west however a weak
surface wave will slow the passage of the front initially then
expect the front to gain speed by mid evening with the passage of
the wave. Rainfall coverage as a result will diminish by late
evening...with some lingering post frontal light rain possible
overnight.
Cold advection on Saturday combined with cloud cover persisting
into the afternoon will keep temperatures in the 30s for much of
the day...with wind chills if not actual temperatures dropping
into the teens Saturday night.
Another cold day will follow on Sunday.
.LONG TERM...(Monday through Friday)
Issued at 235 PM CST Fri Dec 17 2021
A closed wave will advect across the Southern Plains on Monday
potentially bringing some clouds but no precipitation to the
forecast area.
The rest of the forecast period looks to be dry as zonal flow
limits cyclogenesis. Temperatures will rebound to around normal on
Tuesday...followed by a bit above normal into the Christmas
weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1127 AM CST Fri Dec 17 2021
Periods of showers and thunderstorms will continue into tonight as
a frontal boundary slowly lifts northward. IFR flight conditions
are expected at KBBG through the remainder of the afternoon, with
periods of brief LIFR possible, as seen in the current
observations. As moisture and lift continues to increase, the
current MVFR conditions at KSGF and KJLN could lower to IFR
conditions this afternoon. LLWS will also be observed at all
sites through the afternoon, especially at KBBG as storms
continue to progress. Towards the end of the TAF period, ceilings
and visibilities will improve as the showers and thunderstorms
exit the area.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CST tonight for MOZ096>098-104>106.
KS...NONE.
&&
SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Schwartz
Hazardous weather outlook, Dec 17, 1:10 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
110 PM CST Fri Dec 17 2021
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
110 PM CST Fri Dec 17 2021
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated flooding risk.
Limited lightning risk.
DISCUSSION...
Heavy rain associated with showers and thunderstorms over southern
Missouri will lead to the potential for localized flooding.
Over an inch of rain had fallen over parts of southern Missouri
this morning...with an additional one to one and a half inches
expected into the early evening from the Branson area eastward
into south central Missouri. Localized flooding will be possible
where storms track over the same area.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight...though
flooding should be reported if observed.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Runnels
Flash Flood, Taney
- When
- December 17, 4:47 PM CST to 10:00 PM CST
- Where
- Taney County, 0.55 mi W of Branson to 0.31 mi W of Branson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.650, -93.230
A water rescue was performed successfully on Roark Creek.
Flash Flood, Taney
- When
- December 17, 5:04 PM CST to 10:00 PM CST
- Where
- Taney County, 1.6 mi NNW of Bradleyville to 1.29 mi NNW of Bradleyville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.800, -92.915
Cheese Plant Road was closed at Little Beaver Creek due to flooding.
Flood, Douglas
- When
- December 17, 5:15 PM CST to December 18, 12:00 AM CST
- Where
- Douglas County, 1.79 mi ENE of Ava to 1.19 mi E of Ava
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.960, -92.620
Highway FF at Hunter Creek was flooded.
Flash Flood, Taney
- When
- December 17, 5:18 PM CST to 10:00 PM CST
- Where
- Taney County, 0.89 mi SW of Branson Mem Arpt to 0.73 mi SW of Branson Mem Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.640, -93.290
The west bound late of Green Mountain Drive was flooded and impassable near the Dutton Inn.
Flash Flood, McDonald
- When
- December 17, 5:19 PM CST to 10:00 PM CST
- Where
- McDonald County, 1.31 mi ENE of Jacket to 1.15 mi NE of Jacket
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.530, -94.100
The Postage Lane low water bridge suffered minor surface damage from fast moving flood waters. The low water bridge was under approximately 3 feet of fast moving water per pipe measurements. The road was impassable for multiple hours.
Flash Flood, Taney
- When
- December 17, 6:00 PM CST to 10:00 PM CST
- Where
- Taney County, 0.67 mi ENE of Pt Lookout Arpt to 0.94 mi SSE of Branson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.635, -93.219
Multiple roads were closed as 3 to 4 inches of rain fell over the city. Several hydroplane accidents were reported.
Flash Flood, Douglas
- When
- December 17, 6:59 PM CST to 10:00 PM CST
- Where
- Douglas County, 0.55 mi E of Smallett to 0.62 mi ENE of Smallett
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.850, -92.710
A water rescue was successfully performed on South Spring Creek at Highway A and County Road 409.
Flash Flood, Taney
- When
- December 17, 7:00 PM CST to 10:00 PM CST
- Where
- Taney County, 1.8 mi ENE of Rockaway Beach to 1.78 mi ENE of Rockaway Beach
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.710, -93.140
State highway MO 176 was closed to traffic due to high water from heavy rainfall.
Flash Flood, Douglas
- When
- December 17, 8:00 PM CST to December 18, 4:00 AM CST
- Where
- Douglas County, 2.76 mi W of Ava Muni Meml Arpt to 2.4 mi W of Ava Muni Meml Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.970, -92.730
Highway Y was closed at Cowskin Creek due to flooding.
Flash Flood, Douglas
- When
- December 17, 8:00 PM CST to December 18, 4:00 AM CST
- Where
- Douglas County, 1.49 mi SSE of Olathe to 1.55 mi SSE of Olathe
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.010, -92.520
Highway U was closed at Bryant Creek due to flooding.
Flash Flood, Ozark
- When
- December 17, 8:00 PM CST to December 18, 4:00 AM CST
- Where
- Ozark County, 0.25 mi N of Mammoth to 0.54 mi NNW of Mammoth
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.534, -92.399
Highway T was closed at Possum Walk Creek due to flooding.
Flash Flood, Taney
- When
- December 17, 8:00 PM CST to December 18, 4:00 AM CST
- Where
- Taney County, 1.77 mi NW of Mincy to 2.03 mi NW of Mincy
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.590, -93.140
Highway J was flooded and impassable near the beginning of Trigger Creek.
Flash Flood, Howell
- When
- December 17, 8:09 PM CST to December 18, 4:00 AM CST
- Where
- Howell County, 1.77 mi SE of Willow Spgs to 1.63 mi W of Hutton Vly
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.980, -91.950
Several roads along the Eleven Point River were reported flooded and impassable including Old Springfield Road.
Flash Flood, Howell
- When
- December 17, 8:09 PM CST to December 18, 4:00 AM CST
- Where
- Howell County, 2.65 mi NE of Fields Store to 2.43 mi NE of Fields Store
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.000, -92.070
A water rescue was preformed successfully on County Road 5710 at Indian Creek.
Flood, Wright
- When
- December 17, 8:51 PM CST to December 18, 2:00 AM CST
- Where
- Wright County, 4.42 mi NE of Mansfield to 3.77 mi NE of Mansfield
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.170, -92.530
Highway AB at Wolf Creek was flooded.
Flash Flood, Texas
- When
- December 17, 9:00 PM CST to December 18, 4:00 AM CST
- Where
- Texas County, 1.1 mi W of Clear Spgs to 1.7 mi WSW of Clear Spgs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.100, -91.890
Highway U was closed at the South Prong Jacks Fork River due to flooding.
Flash Flood, Howell
- When
- December 17, 9:13 PM CST to December 18, 4:00 AM CST
- Where
- Howell County, 1.3 mi WSW of Mountain View Arpt to 1.85 mi SW of Mountain View Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.970, -91.740
Highway 17 was flooded and impassable at a low water area.
Flash Flood, Howell
- When
- December 17, 9:13 PM CST to December 18, 4:00 AM CST
- Where
- Howell County, 1.1 mi E of Mountain View to 0.34 mi E of Mountain View
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.000, -91.700
Several city streets were flooded and impassable.
Flash Flood, Howell
- When
- December 17, 9:50 PM CST to December 18, 4:00 AM CST
- Where
- Howell County, 0.69 mi S of Hutton Vly to 0.79 mi S of Hutton Vly
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.960, -91.880
Highway U at the Eleven Point River was flooded and impassable.
Flash Flood, Howell
- When
- December 17, 10:30 PM CST to December 18, 4:00 AM CST
- Where
- Howell County, 2.98 mi NNW of Mountain View to 2.57 mi NNW of Mountain View
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 37.040, -91.740
Heavy rain caused the Gill Branch to leave its banks and overtop Highway 71. A 71 year old motorist was swept of Highway Y and drowned in the flood waters.
Flood, Texas
- When
- December 18, 9:14 AM CST to 4:00 PM CST
- Where
- Texas County, 1.1 mi W of Clear Spgs to 1.23 mi W of Clear Spgs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.100, -91.890
Highway U at the South Prong of the Jacks Fork River was flooded.
Flood, Howell
- When
- December 18, 9:18 AM CST to 4:00 PM CST
- Where
- Howell County, 2.98 mi NNW of Mountain View to 2.6 mi NNW of Mountain View
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.040, -91.740
Highway Y at the Gill Branch was flooded.
Flood, Howell
- When
- December 18, 9:22 AM CST to 4:00 PM CST
- Where
- Howell County, 1.3 mi ESE of Mountain View to 1 mi ENE of Mountain View Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.990, -91.700
State Route 17 at Jam Up Creek was flooded and impassable.
Flood, Howell
- When
- December 18, 9:27 AM CST to 4:00 PM CST
- Where
- Howell County, 0.69 mi S of Hutton Vly to 0.9 mi S of Hutton Vly
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.960, -91.880
Highway U at the Eleven Point River was flooded and impassable.
Flood, Douglas
- When
- December 18, 9:47 AM CST to 4:00 PM CST
- Where
- Douglas County, 0.88 mi NE of Ann to 0.67 mi NE of Ann
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.040, -92.190
Highway EE at the North Fork River was flooded and impassable.
Flood, Ozark
- When
- December 18, 9:49 AM CST to 4:00 PM CST
- Where
- Ozark County, 2.77 mi E of Rockbridge to 2.65 mi E of Rockbridge
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.780, -92.370
Highway 95 at Bryant Creek was flooded and impassable.
Flood, Ozark
- When
- December 18, 9:51 AM CST to 4:00 PM CST
- Where
- Ozark County, 0.89 mi NE of Sycamore to 0.69 mi ENE of Sycamore
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.710, -92.270
Highway 181 at Bryant Creek was flooded and impassable.
Flood, Ozark
- When
- December 18, 9:54 AM CST to 4:00 PM CST
- Where
- Ozark County, 1.31 mi ENE of Lawndale to 1.5 mi ENE of Lawndale
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.640, -92.230
Highway H at the North Fork River was flooded and impassable.
Flood, Ozark
- When
- December 18, 10:03 AM CST to 4:00 PM CST
- Where
- Ozark County, 0.69 mi N of Mammoth to 0.42 mi NNE of Mammoth
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.540, -92.400
Highway T at Possum Walk Creek was flooded and impassable.
Flood, Howell
- When
- December 18, 10:10 AM CST to 4:00 PM CST
- Where
- Howell County, 2.6 mi WNW of Trask to 2.73 mi WNW of Trask
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.000, -91.840
Highway RA at Sims Valley Creek was flooded and impassable.
Flood, Barry
- When
- December 18, 12:00 PM CST to 4:00 PM CST
- Where
- Barry County, 0.55 mi W of Mc Dowell to 0.47 mi WNW of Mc Dowell
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.820, -93.790
Highway C at Flat Creek was flooded and impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, December 17, 20212 deaths · 1 event
- Hail and Damaging Winds in Oklahoma, December 17, 2021$10,000 · 1 in hail · 7 events
- Heavy Snow in South Dakota, December 17, 20214 events
- Flash Flooding in Arkansas, December 17, 20214 events
- High Wind and Frost and Freeze in California, December 17 to 20, 202153 kt wind · 3 events
- Drought in Kansas, December 17 to 31, 20212 events
- Heavy Snow in Alaska, December 17 to 18, 20212 events
- Heavy Snow in North Dakota, December 17 to 18, 20212 events
- Winter Storm and Heavy Snow in Washington, December 17 to 18, 20212 events
- Heavy Snow in North Dakota, December 17, 20211 event
- Heavy Snow in Minnesota, December 17 to 18, 20211 event
- High Wind in Wyoming, December 17, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997627, 997628, 997645, 997629, 997630, 997631, 997632, 997633, 997634, 997635, 997636, 997637, 997638, 997639, 997646, 997640, 997641, 997642, 997643, 997644, 997647, 997648, 997649, 997650, 997651, 997652, 997653, 997654, 997655, 997656, 997657.